Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 44, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2020, 6:24 PM CDT for 4 counties in Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2020, 6:24 PM CDT (23:24 UTC)
- Expired
- Apr 28, 2020, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Callaway County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
856
WUUS53 KLSX 282324
SVRLSX
MOC027-073-139-151-290015-
/O.NEW.KLSX.SV.W.0044.200428T2324Z-200429T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
624 PM CDT Tue Apr 28 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Montgomery County in east central Missouri...
Central Callaway County in central Missouri...
Osage County in central Missouri...
Gasconade County in east central Missouri...
* Until 715 PM CDT.
* At 623 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Chamois to near Linn to Freeburg,
moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fulton, Owensville, Hermann, Linn, Belle, Bland, Freeburg, Rosebud,
Chamois, Westphalia, Rich Fountain, Swiss, Big Spring, Mount
Sterling, Drake, Gasconade, Mokane, Argyle, Rhineland and Morrison.
This also includes Deutschheim Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 9204 3849 9201 3853 9200 3886 9202
3885 9142 3871 9142 3871 9140 3848 9138
3821 9138 3820 9164 3829 9165 3829 9215
TIME...MOT...LOC 2323Z 268DEG 52KT 3878 9179 3852 9180 3830 9194
HAIL...0.75IN
WIND...60MPH
$$
GKS2 follow-up statements
899
WWUS53 KLSX 282351
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
651 PM CDT Tue Apr 28 2020
MOC027-073-139-151-290015-
/O.CON.KLSX.SV.W.0044.000000T0000Z-200429T0015Z/
Montgomery MO-Callaway MO-Osage MO-Gasconade MO-
651 PM CDT Tue Apr 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN MONTGOMERY...EAST CENTRAL CALLAWAY...OSAGE AND
GASCONADE COUNTIES...
At 650 PM CDT, severe thunderstorms were located along a line
extending from near Big Spring to near Swiss to near Bland, moving
east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Owensville, Hermann, Linn, Belle, Bland, Freeburg, Rosebud, Chamois,
Rich Fountain, Swiss, Big Spring, Mount Sterling, Drake, Gasconade,
Argyle, Rhineland, Morrison, McKittrick, Canaan and Portland.
This also includes Deutschheim Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9185 3880 9171 3885 9142 3871 9142
3871 9140 3848 9138 3821 9138 3820 9164
3829 9165 3829 9209
TIME...MOT...LOC 2350Z 271DEG 45KT 3879 9140 3852 9139 3827 9157
HAIL...0.75IN
WIND...60MPH
$$
GKS680
WWUS53 KLSX 290015
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
715 PM CDT Tue Apr 28 2020
MOC027-073-139-151-290025-
/O.EXP.KLSX.SV.W.0044.000000T0000Z-200429T0015Z/
Montgomery MO-Callaway MO-Osage MO-Gasconade MO-
715 PM CDT Tue Apr 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY...EAST
CENTRAL CALLAWAY...OSAGE AND GASCONADE COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and east central Missouri.
LAT...LON 3852 9185 3880 9171 3885 9142 3871 9142
3871 9140 3848 9138 3821 9138 3820 9164
3829 9165 3829 9209
TIME...MOT...LOC 0015Z 270DEG 52KT 3880 9098 3853 9097 3828 9115
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:25 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 28, 3:25 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 325 PM CDT Tue Apr 28 2020 .SHORT TERM... (Through Late Wednesday Night) Issued at 325 PM CDT Tue Apr 28 2020 Attention for early this evening will be on strong to severe thunderstorms. Initial activity, likely developing over the next hour or two, should be discrete with large hail the dominant threat. CAMs suggest a quick transition to more of a squall line, which makes conceptual sense given strong forcing for ascent throughout the troposphere. Damaging straight-line winds will be the focus thereafter. Mesovortices along the line appear unlikely given forecast 0-3km shear below 30 knots. Some weakening of the line is likely late this evening as it approaches southeast Missouri and southwest Illinois due to a combination of weakening instability and the propensity for outflow to accelerate ahead of the convection. Any threat for strong to severe convection should exit the CWA just before midnight. The remainder of the night should be mostly quiet, with dry weather favored along with dropping temperatures behind the cold front. Rain showers are likely across the area beneath the amplifying trough on Wednesday. These showers combined with strong/gusty northwest winds and temperatures in the 50s will make it feel like a raw, fall-like day. Trimmed Wednesday's high temperatures a few degrees, giving a nod to conditional climatology which suggests only a rise of about 2- 4 degrees from morning lows. The trough axis attendant from the closed low across the Great Lakes is expected to move far enough eastward Wednesday night. This is forecast to help lead to any rain shower threat moving out of the area as well. Decreasing cloudiness and chilly temperatures are expected for the remainder of the night. Lows are likely to drop into the mid 40s across the bi-state area. Gosselin .LONG TERM... (Thursday through Next Tuesday) Issued at 325 PM CDT Tue Apr 28 2020 (Thursday - Friday) Seasonably cool and dry conditions are forecast to continue to end the work week as GEFS/EPS depict a midlevel ridge axis translating eastward toward the mid-Mississippi Valley. Temperatures are also expected to moderate during this period, with Friday's highs in the low to mid 70s or about 5-10 degrees warmer than Thursday. (Friday Night - Next Tuesday) Moderating temperatures are likely to continue through Saturday ahead of a cold front with 850-hPa temperatures climbing to around +15C. High temperatures on Saturday are likely to exceed 80 degrees for the majority of the area. The aforementioned cold front is expected to slowly move through the area Saturday night through Sunday, likely providing a round of showers and thunderstorms. The slow-moving nature of the front combined with anomalously high precipitable water values (>1.50") and high freezing levels suggest the possibility of a heavy rainfall threat. However, details on storm track and the speed of the front certainly can change over the coming days. The cold front is expected to settle south of the CWA by late Sunday/Sunday night. In its wake, a return to a dry, cooler than normal regime should greet us on Monday. Another chance of showers is possible on Tuesday as the next system moves out of the central Plains. Gosselin && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1230 PM CDT Tue Apr 28 2020 Scattered storms are expected to develop along a cold front late this afternoon in northeastern Missouri. These storms should develop into a line that progresses through the rest of the area this evening. Main threats with these storms include strong wind gusts and heavy downpours. Added northwest wind gusts associated with the line at KCOU and the metro terminals in a TEMPO group. Dry weather is then favored overnight tonight with west/northwest winds behind the cold front. Rain showers are possible by late Wednesday morning, mainly for central Missouri northeastward into west-central Illinois. Ceilings are also expected to drop below 3000 feet coincident with the onset of the aforementioned rain shower activity. SPECIFICS FOR KSTL: A line of storms is expected to impact the terminal, with the best guess on timing in the 0000 to 0300 UTC time frame. Gusty northwest winds are expected with the line of storms along with reduced visibilities due to heavy downpours. Behind the storms, dry weather along with northwest winds around 10-15 knots are forecast. Winds will increase on Wednesday with gusts in the 25-30 knot range. Light rain showers are also expected to impact the terminal Wednesday afternoon, along with MVFR ceilings around 2000 feet above ground level. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 28, 3:31 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 331 PM CDT Tue Apr 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 331 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely before midnight tonight. Some of these storms will likely be strong to severe with damaging winds and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a chance of thunderstorms Saturday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening across the area. Spotters are encouraged to report hail and any wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Apr 28, 6:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 3 NE ASHLAND 38.81N 92.22W
04/28/2020 M56 MPH BOONE MO ASOS
&&
MRMLocal storm report, Apr 28, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST 2 NE JEFFERSON CITY 38.59N 92.16W
04/28/2020 M46 MPH CALLAWAY MO PUBLIC
&&
MRMLocal storm report, Apr 28, 6:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL SILEX 39.13N 91.06W
04/28/2020 M0.25 INCH LINCOLN MO DEPT OF HIGHWAYS
REPORTED BY MODOT EMPLOYEE.
&&
MAPLESLocal storm report, Apr 28, 6:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 1 NE HOLTS SUMMIT 38.66N 92.10W
04/28/2020 E47 MPH CALLAWAY MO PUBLIC
&&
MRMLocal storm report, Apr 28, 6:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL SILEX 39.13N 91.06W
04/28/2020 M0.70 INCH LINCOLN MO EMERGENCY MNGR
&&
MRMLocal storm report, Apr 28, 6:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 4 N WRIGHT CITY 38.89N 91.01W
04/28/2020 M0.25 INCH LINCOLN MO TRAINED SPOTTER
&&
MAPLESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:22 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 27 min |
| Apr 28, 4:57 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Ralls | 27 min |
| Apr 28, 4:59 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Moniteau | 46 min |
| Apr 28, 5:09 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 15 min |
| Apr 28, 6:51 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.